Posted by: Jackie | 2009-01-16


Sudden high

I' m 43, white female and work as a PA/secretary at a private school. I have high cholesterol (was 13.9 down to 8.9) taking Lipitor 80mg, hypertension (using two different meds). I' m also badly overweight, infit and love my 3-4 glasses of wine + 5-10 siggarettes every evening. The problem is that I have gained about 5kg the past year, and have never had a problem with high sugar levels - it being around 4.2. But last night, my sister tested me (she' s a paramedic) just for fun, and I had a 9.2 level. She was very concerned about this, but I think it' s just caused by the increase of my weight. If I start dieting and lose the extra, my sugar levels will normalise. Is this correct, or do I have something to worry about? I don' t eat a lot, but I think my increased wine consumption and bad eating habits (little during the day but always snacking before I go to sleep) If I go on a high protein diet, or actually I call it a a very low carbs diet, as I then only eat green and red vegetables with lean meat, fish or chicken. Will this normalise my sugar levels do you think?

Expert's Reply


Diabetes expert

You definitely have several risk factors for cardiovascular disease and it will be important to try to address these risk factors. I would suggest that you start a healthier lifestyle immediately - losing weight will definitely help. Keep in mind that alcohol also contains kilojoules - that is most probably the reason for your weight gain. Alcohol can also have an effect on your blood glucose. I would recommend you discuss a high protein diet with your doctor first as there may be some problems such as if your kidney function is not optimal.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.